Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

June 5, 2004Kanabec County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 2004, 3:23 PM CDT for Kanabec County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 3:23 PM CDT (20:23 UTC)
Expired
Jun 5, 2004, 4:00 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Kanabec County, MN

The radar

The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 052023
SVRMPX
MNC065-052100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 400 PM CDT

* AT 314 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 6 MILES
  SOUTH OF MORA...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORA.
  QUAMBA.
  GRASSTON.

HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 6 
MILES SOUTH OF MORA WITH THIS STORM. WINDS ALSO DOWNED BRANCHES AT 
THE SAME LOCATION.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4587 9347 4574 9326 4600 9251 4622 9273

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SAT JUN 5 2004

.DISCUSSION...
VORT NEAR DLH WITH TROF INTO SW MN HAS CARRIED INITIAL AREA OF
PRECIP THRU AREA.  HOWEVER...IN PAST HOUR OR SO NEW DEVELOPMENT
BEGINING NEAR BNDRY STRETCHED ACROSS CENTRAL MN TO LOW PRESSURE OUT
NEAR ETH.  AIRMASS HAS BECOME QUITE UNSTABLE WITH SB LIS AROUND B5
TO B6 BUT 0-6KM BULK SHEAR NOT VERY IMPRESSIVE (20 TO 25 KTS).
EXPECT TSTMS TO CONTINUE TO DEVELOP ALNG E-W BOUNDARY AS HEATING
CONTINUES AND THEN SWRD ALNG TRAILING WEAK COLD FRONT.   WB AROUND
95K WHICH WOULD BE FAVORABLE FOR SOME HAILBALLS.  18Z RUN OF ETA BIT
SLOWER THAN 12Z RUN SO HELD CHC TSTMS IN E MN TIL 03Z AND TIL AROUND
09Z IN W WI.

NICE DAY AHEAD FOR SUNDAY WITH HIGH PRESSURE BUILDING IN.
HOWEVER...SUNDAY NIGHT QUITE IMPRESSIVE AIRMASS CHANGE IN W CWA AS
50 KT LLJ REVES UP AHEAD OF SHORTWAVE COMING ACROSS THE DAKOTAS.
VERY STRONG 850 MB THETA E ADVECTION DEVELOPING IN LLJ ACROSS W MN
WITH BIG CHANGE IN ELEVATED INSTABILITY.  ADDED THUNDERSTORMS TO W
AREAS AFTER 06Z. SHORTWAVE AND THETA E ADVECTION SHOULD CARRY THEM
NE MONDAY MORNING.  VERY WARM MID LEVEL AIR THEN MOVES IN WITH 700
MB TEMPS OF +12 OR BETTER INTO CENTRAL MN WHICH MAY SUPPRESS ANY
CONVECTIVE CHANCES FOR MONDAY AFTN.  LEFT CHANCY POPS FOR N AREAS
MONDAY AFTERNOON AND BROUGHT CHANCE BIT FARTHER S MONDAY NIGHT AS
CAP WEAKENS.  CONTINUED UNSETTLED THRU TUESDAY WITH LOW PRESSURE
ANCHORED SW OF MN AND CONTINUED FEED OF MOIST SUMMER-TIME AIR INTO
AREA.

IN THE LONGER TERM...WED THROUGH SAT...00Z 6/5 GFS ENSEMBLES
CONTINUE TO INITIALLY INDICATE SOUTHWEST UPPER LEVEL FLOW ACROSS OUR
COUNTY WARNING AREA WITH DEEP TROUGH OVER THE WRN US. ENSEMBLES
SUGGEST THE WEST COAST UPPER TROUGH WILL SWING UP OVER THE DAKOTAS
LATE THURSDAY INTO FRIDAY AND HINT THAT IT COULD FORM A CLOSED
CIRCULATION. THE GFS MODEL FORECASTS K INDICES IN THE 30S AND
PRECIPITABLE WATER VALUES FROM ONE AND ONE HALF TO TWO INCHES DURING
THE EXTENDED FORECAST PERIOD SUPPORTING A WET AND UNSETTLED SCENARIO.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 5, 5:12 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
512 AM CDT SAT JUN 5 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
512 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTHEASTWARD ACROSS SOUTHERN MINNESOTA
TODAY...AND WILL EXIT INTO WESTERN WISCONSIN LATE TONIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE THIS
MORNING OR THIS AFTERNOON ACROSS WESTERN MINNESOTA.  THESE STORMS
MAY CONTAIN LARGE HAIL OR DAMAGING WINDS AS THEY MOVE INTO EASTERN
MINNESOTA LATER THIS AFTERNOON...AND INTO WESTERN WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:16 PM CDTSevere Thunderstorm WarningMPXYellow Medicine29 min
Jun 5, 4:33 PM CDTSevere Thunderstorm WarningMPXRedwood27 min
Jun 5, 4:43 PM CDTSevere Thunderstorm WarningMPXChisago47 min
Jun 5, 4:48 PM CDTTornado WarningMPXChisago42 min
Jun 5, 5:03 PM CDTSevere Thunderstorm WarningMPXRedwood42 min
Jun 5, 5:20 PM CDTSevere Thunderstorm WarningMPXAnoka, Washington40 min
Jun 5, 5:35 PM CDTSevere Thunderstorm WarningMPXChisago40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.